Naturopathy/hives

Advertisement


Question
Dear Dr. Conner:

I am a 39-year-old female who broke out in hives on February 9th.  I had taken Macrobid for a UTI for seven days and had been off it for a week when this occurred.   I have read terrible things about this drug and that it can cause rashes to start even one week to six months after being off the drug and that it can be very toxic to the liver.   I did have this drug before without any known problems, but this time around I was under an extreme amount of stress and actually have had a very stressful year.  There was nothing else that I was ingesting or using topically, etc. that was new.   I was given a tapering dose of prednisone for eight days which did not seem to help.  I started taking milk thistle and Livaplex from Standard Process for my liver, and after three days, I started to experience great improvement.   I still get minor daily hive flare-ups various places on my body that come and go.  I am aware that allergies, thyroid problems and certain malignancies can cause hives, but I am not ready to go through extensive expensive testing and possibly end up with inconclusive results.  I have no other symptoms of any kind of illness and feel fine otherwise.  I was wondering if you might have any other further suggestions for things that would be helpful in this case.  

Sincerely,

Melodie

Answer
Hello Melodie,
Whenever someone has a possible adverse reaction to a medication, it's ideal to investigate why, particularly if it's a new reaction to something previously benign.  It sounds like stress may be playing a significant role, and if that's the case it may not happen again under less stressful circumstances.  If you wanted to try and treat yourself, there are a couple ways to go:  one is to work on liver clearance/ detoxification, and the other is to assume you have a allergy of some sort and treat it in a general way without knowing exactly what it is.  Many cases of hives fall into these areas, and there are steps (liver support herbals like milk thistle, detox programs, or quercetin/ vitamin C/ nettles/ bromelain for allergies) that may provide enough relief until your body can take over the healing.  If these don't work, you will have to look further, because as you mention there are numerous other reasons for hives, and it may just be the 1st symptom to appear of a bigger problem.  
And keep in mind new sensitivities can develop at any age.  If left untreated sometimes can lead to other issues, so if you wished to be more proactive, you can dig a bit deeper.   Not only may you be able to prevent a similar issue from occurring again, but it may be an issue (allergies, for example), that has wider implications for your future health.  It's true it may involve some testing, but there are steps you can take under guidance of a ND or holistic doctor (in person visits so they can really learn your case) that may not require lab testing.  So if you have access to such a practitioner near you, I would highly suggest that.   That may safe you time because you can direct your efforts in a more focused way.
In health,
Dr Conner

Naturopathy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Kristina Conner, ND, MSOM

Expertise

Naturopathic Medicine, Oriental/ Chinese medicine, Nutrition, Natural Family Medicine, Detoxification/ Cleansing, Herbal Medicine, Natural Remedies, Acupuncture

Experience

Licensed Naturopathic Physician for 11 years Currently: Associate Professor, Department of Clinical Sciences, National University of Health Sciences, Lombard, IL

Organizations
American Association of Naturopathic Physicians, member Illinois Association of Naturopathic Physicians, member and Secretary

Education/Credentials
Bastyr University, doctor of naturopathic medicine University of Bridgeport College of Naturopathic Medicine, residency in family and integrated medicine National University of Health Sciences, master of science in Oriental medicine

©2016 About.com. All rights reserved.